Alert archive / Ohio / Flash Flood Warnings in 2017

Flash Flood Warning 67, NWS Wilmington, OH

July 13, 2017Butler County, Warren County, Ohio

NWS Wilmington, OH issued this flash flood warning at Jul 13, 2017, 9:38 AM EDT for Butler County, Warren County, Ohio. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2017, 9:38 AM EDT (13:38 UTC)
Expired
Jul 13, 2017, 12:45 PM EDT
In force
3 hr
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

Counties Butler County, OH, Warren County, OH

The radar

The Cincinnati radar (KILN), 50 km from the middle of the area, began a volume at 13:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 9:53 AM EDTFLOODLiberty Township, OHFLOODED STREET WITH SEVERAL INCHES OF STANDING WATER IN LIBERTY TOWNSHIP.
Jul 13, 10:00 AM EDTFLASH FLOOD5 Nnw Mason, OHHIGH WATER OVER A PORTION OF BRIDLE CREEK DRIVE, RESULTING IN AT LEAST ONE STRANDED VEHICLE. TIME ESTIMATED.
Jul 13, 10:00 AM EDTFLASH FLOOD5 S Middletown, OHWATER REPORTED FLOWING OVER A PORTION OF MASON AVE AND YANKEE RD NEAR MCCREADY AVE. TIME ESTIMATED.
Jul 13, 10:30 AM EDTFLASH FLOOD4 Ene Hamilton, OHHIGH WATER REPORTED NEAR INTERSECTION OF GREENLAWN RD. AND RTE 4 RESULTING IN A ROAD CLOSURE. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 1.6 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 969 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
969 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1047 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

547 
WGUS51 KILN 131338
FFWILN
OHC017-165-131645-
/O.NEW.KILN.FF.W.0067.170713T1338Z-170713T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington OH
938 AM EDT THU JUL 13 2017

The National Weather Service in Wilmington has issued a

* Flash Flood Warning for...
  Southeastern Butler County in southwestern Ohio...
  West central Warren County in southwestern Ohio...

* Until 1245 PM EDT.

* At 937 AM EDT, radar and automated rain gauges indicated that
  thunderstorms had produced heavy rain over the area. Heavy rain 
  continues to fall with another 0.5 to 1.0 inches possible. Runoff 
  from this excessive rainfall may cause flash flooding to occur.

* Some locations that will experience flooding include...
  Hamilton, Middletown, Fairfield, Mason, Monroe, Trenton, West
  Chester, Williamsdale, Olde West Chester, Four Bridges.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3947 8430 3932 8429 3934 8456 3946 8454

$$

Sites
1 follow-up statement
593 
WGUS71 KILN 131604
FFSILN

Flash Flood Statement
National Weather Service Wilmington OH
1204 PM EDT THU JUL 13 2017

OHC017-165-131613-
/O.CAN.KILN.FF.W.0067.000000T0000Z-170713T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Butler OH-Warren OH-
1204 PM EDT THU JUL 13 2017

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN BUTLER AND WEST CENTRAL
WARREN COUNTIES IS CANCELLED...

County dispatch indicate flood waters have receded and are no longer 
expected to pose a threat to life or property. Please continue to 
heed any road closures.

Please report previous flash flooding to the National Weather Service
by going to our website at weather.gov/iln and submitting your report
via social media.

LAT...LON 3947 8430 3932 8429 3934 8456 3946 8454

$$

Binau

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 6:42 AM EDT, 2 hours 56 minutes earlier.

Area forecast discussion, Jul 13, 6:42 AM EDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
642 AM EDT Thu Jul 13 2017

.SYNOPSIS...
Thunderstorm chances will increase as a cold front slowly
progresses southward through the Great Lakes today and into the
Ohio Valley tonight. In the very moist environment, some of the
storms may produce heavy rainfall. Rain chances will linger into
Friday, especially southeast of the I-71 corridor until the front
crosses in the afternoon. Slightly cooler and drier conditions are
anticipated for the weekend until later Sunday when the next
threat for thunderstorms occurs.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Mid level shortwave north of MN to dig slowly southeast across the
northern Great Lakes today into tonight. This will cause the
westerlies to settle south into the Ohio valley. 30kt low level
has developed in response to an embedded s/w in these
westerlies. This low level jet was resulting in a band of
thunderstorms that will track across ILN/s northern counties
early this morning. Additional storms will develop in the pre-
frontal environment late morning into the afternoon as blyr
instability of 2000-2500 j/kg develops. Precipitable water
values increase to above 2 inches, creating an environment for
very heavy rainfall rates. These high pw/s along with deep warm
cloud depth and favorable wind profile for back building storms
reinforces the potential for flash flooding. Therefore, have
continued the flash flood watch through late tonight. Regarding
the severe weather chances; the moderate instby combined with
25-30 kt effective bulk shear will result in organized
multicell storms with damaging winds being the primary threat.
The main The most likely timing for severe weather would be from
early afternoon through mid evening. Temperatures are expected
to warm to highs from the mid 80s north to 90 south. These
temperatures combined with dewpoints in the lower to middle 70s
will result in heat indices in the mid and upper 90s across
ILN/s southern counties. Have continued the mention of these
heat indices in the HWO product.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Ongoing storms expected as we enter the tonight forecast
period. Axis of precipitable water values above 2 inches along
with moderate instability will settle south through ILN/s FA
during the early evening. Low level convergence ahead of an
approaching sfc cold front will continue to focus storms. Severe
threat to continue into the evening along with the threat for
flash flooding.

Storms chances continue but will be diminishing overnight due to
the slow movement of the front. By Friday morning pcpn winding
down over the nw with likely pops in the se counties. Temperatures
will be mild tonight with lows from near 70 northwest to the
lower 70s southeast.

A cold front expected to be bisecting the area early Friday
will push southeast across the area during the day as mid level
s/w pivots through the Great Lakes. Scattered showers and
thunderstorms to continue ahead of this front with likely pops
over the southeast diminishing to just a slight chance late in
the day. Highs on Friday are expected to range from near 80 nw
to the mid 80s southeast.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Thunderstorms chances will linger in southeast counties Friday night
behind the departing cold front. Surface high pressure and dry air
pushed by a northwest upper flow are indicated for Saturday. A cold
front developing ahead of a closed upper low will drop south to the
Great Lakes on Sunday, providing a chance of thunderstorms across
northern locations. Thunderstorms will be possible areawide on
Monday when the upper low and front are forecast to progress farther
south to the Upper Ohio Valley. Dry weather is expected Tuesday and
Wednesday when models predict high pressure at the surface and
aloft.

Temperatures will start out below normal Saturday due to cold
advection, reaching the low 80s most locations. Near normal highs
around the mid 80s are expected Sunday through Tuesday, before
readings reach the upper 80s Wednesday, boosted by the warm
circulation around the high.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
Mid level shortwave embedded in the westerly flow has led to
a 30-35kt low level jet. This low Low level jet has resulted
in the development of scattered thunderstorms across portions
of northern and central Ohio. These storms are showing signs of
developing south into the warm and humid airmass.

Moderate instability to develop in the moist airmass ahead of a
southward moving cold front. Expect additional thunderstorm
development southward through the day. Have a mention of MVFR
CIGs at the northern TAF sites where probability looks to be
highest. Due to the very moist environment, brief IFR vsbys are
likely in the very heavy rain.

Thunderstorms to continue into this evening with a general
weakening trend overnight as instby decreases. Have prevailing
showers with VCTS. Expect MVFR ceilings toward the very end of
the period late tonight.

The pressure gradient will increase today with southwest wind
gusting up to 20 kts.

OUTLOOK...Thunderstorms through early Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch through late tonight for OHZ026-034-035-
     042>046-051>056-060>065-070>074-077>082-088.
KY...Flash Flood Watch through late tonight for KYZ091>093.
IN...Flash Flood Watch through late tonight for INZ050-058-059-066-
     073>075.

&&

SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...AR
LONG TERM...Sites
AVIATION...AR
Hazardous weather outlook, Jul 13, 3:42 AM EDT, 5 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
342 AM EDT Thu Jul 13 2017

INZ050-058-059-066-073>075-KYZ091>093-OHZ026-034-035-042>046-051>056-
060>065-070>074-077>082-088-140745-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-Boone-
Kenton-Campbell-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-
Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking-Preble-
Montgomery-Greene-Fayette OH-Pickaway-Fairfield-Butler-Warren-
Clinton-Ross-Hocking-Hamilton-Clermont-Brown-Highland-Adams-Pike-
Scioto-
342 AM EDT Thu Jul 13 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Central Ohio, Southwest Ohio
and West Central Ohio.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Thunderstorms are expected at times on today into tonight. Some of
the storms may be severe, with the main threat being damaging winds.
The most likely timing for severe weather would be from early
afternoon through mid evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ080-KYZ089-090-094>100-140745-
Switzerland-Carroll-Gallatin-Owen-Grant-Pendleton-Bracken-Robertson-
Mason-Lewis-
342 AM EDT Thu Jul 13 2017

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky and Northern Kentucky.

.DAY ONE...Today and Tonight.

Heat indices on Thursday afternoon will rise into the middle to
upper 90s.

Thunderstorms are expected at times from late this afternoon through
early Friday morning. Some of these storms may be severe, with the
possibility of damaging winds. The most likely timing for severe
weather would be from mid afternoon through mid evening. Some of
these storms may also produce heavy rainfall, which could lead to
localized flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 13, 4:28 AM EDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
428 AM EDT THU JUL 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 AM     FLOOD            ADA                     40.77N 83.82W
07/13/2017                   HARDIN             OH   LAW ENFORCEMENT

            HIGH WATER ON STATE ROUTE 81

&&

BC
Local storm report, Jul 13, 6:30 AM EDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
630 AM EDT THU JUL 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 AM     FLASH FLOOD      DUNKIRK                 40.79N 83.64W
07/13/2017                   HARDIN             OH   LAW ENFORCEMENT

            NUMEROUS VEHICLES STRANDED IN HIGH WATER ON US 68

&&

BC
Local storm report, Jul 13, 6:34 AM EDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
634 AM EDT THU JUL 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 AM     FLASH FLOOD      1 NNE GRANT             40.72N 83.56W
07/13/2017                   HARDIN             OH   LAW ENFORCEMENT

            STRANDED VEHICLE ON STATE ROUTE 53 BETWEEN KENTON AND
            PATTERSON

&&

BC

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 3:08 AM EDTAreal Flood AdvisoryILNHardin3 hr
Jul 13, 5:12 AM EDTFlash Flood WarningILNHardin3 hr
Jul 13, 8:08 AM EDTAreal Flood WarningILNHardin6 hr
Jul 13, 9:14 AM EDTAreal Flood AdvisoryILNButler, Warren3 hr
Jul 13, 9:50 AM EDTAreal Flood AdvisoryILNButler, Clermont, Hamilton, Warren3 hr
Jul 13, 9:55 AM EDTSpecial Weather StatementILNPickaway35 min
Jul 13, 10:59 AM EDTAreal Flood AdvisoryILNFairfield, Franklin, Pickaway3 hr
Jul 13, 11:35 AM EDTAreal Flood AdvisoryILNFairfield, Franklin, Licking3 hr
Jul 13, 11:48 AM EDTFlash Flood WarningILNFairfield, Licking3 hr
Jul 13, 11:53 AM EDTAreal Flood AdvisoryILNDelaware, Franklin, Licking3 hr
Jul 13, 12:17 PM EDTFlash Flood WarningILNFranklin, Licking3 hr
Jul 13, 1:19 PM EDTAreal Flood AdvisoryILNFayette, Pickaway, Ross3 hr
Jul 13, 1:30 PM EDTSpecial Weather StatementILNGreene45 min
Jul 13, 2:01 PM EDTSpecial Weather StatementILNFairfield, Hocking29 min
Jul 13, 2:07 PM EDTRiver Flood AdvisoryILNDelaware, Franklin6 hr
Jul 13, 2:13 PM EDTSpecial Weather StatementILNFayette47 min
Jul 13, 2:43 PM EDTAreal Flood AdvisoryILNFairfield, Fayette, Hocking, Madison, Pickaway2 hr
Jul 13, 2:49 PM EDTAreal Flood WarningILNFairfield, Franklin, Licking, Pickaway65 hr
Jul 13, 3:16 PM EDTSpecial Weather StatementILNHocking44 min
Jul 13, 3:19 PM EDTSpecial Weather StatementILNClermont41 min
Jul 13, 3:29 PM EDTSevere Thunderstorm WarningILNHocking33 min
Jul 13, 3:34 PM EDTSpecial Weather StatementILNClinton26 min
Jul 13, 3:42 PM EDTAreal Flood WarningILNFairfield, Pickaway24 hr
Jul 13, 4:05 PM EDTAreal Flood WarningILNLicking24 hr
Jul 13, 4:28 PM EDTSpecial Weather StatementILNBrown, Highland32 min
Jul 13, 5:15 PM EDTSpecial Weather StatementILNMadison30 min
Jul 13, 5:28 PM EDTRiver Flood WarningILNPickaway44 hr
Jul 13, 5:31 PM EDTRiver Flood WarningILNHocking35 hr
Jul 13, 5:35 PM EDTSevere Thunderstorm WarningILNAdams, Brown25 min
Jul 13, 5:37 PM EDTSpecial Weather StatementILNFranklin38 min
Jul 13, 6:12 PM EDTSpecial Weather StatementILNFranklin33 min
Jul 13, 6:44 PM EDTSpecial Weather StatementILNLicking31 min
Jul 13, 7:06 PM EDTAreal Flood AdvisoryILNLogan, Shelby3 hr

Nearby

Flash Flood Warnings in Ohio, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.